Moments in my life #2: Withdrawing from opioids

It’s now 5:11 AM on Friday, August 27th, 2021. I just came downstairs to my recliner/writing station. I’ve been awake since 2 AM in a dexamethasone induced insomnia and decided that it was unproductive to just lie there thinking about nothing in particular (or a multiplication of musings about my life and career) when I could be downstairs at my computer where I could retain in writing some of the musings that had come to mind as I was lying in bed with my hands behind my head in a position not particularly inducive to bringing on sleep. So, if I had no possibility in my Dex determined insomnia to fall asleep, I might as well come downstairs. Princess Pretty Paws seemed to have no objection so here I am. She does expect that if I come downstairs, I will give her some “kitty crack”, marketed as cat treats or whatever. She’s addicted to her treats and will not be denied so I obliged and before sitting down I laid out a few bits of her favourite crack to munch on. She was appreciative if I can deduce that from her silence and aloofness. She’s now sitting in the kitchen awaiting another few bits of crack, but they’re not coming. She isn’t complaining so I won’t pay any more attention to her. If she meows a lot I may get up and indulge her. Oh wait, she’s just come over and is threatening to march all over my keyboard, so I’d better get up and give her a few treats. So, that’s that. Now I can get to the topic at hand, that is, withdrawing from opioids.

Some readers of this post might consider this offering as a confession of failure. It may be viewed that way, I guess, but it’s more, in my mind, a reflection on the vagaries of life and responses to unintended outcomes and life-threatening events. I was first diagnosed with multiple myeloma (bone marrow cancer) in the fall of 2019. It was clear to Carolyn and me that I had been suffering from the effects of myeloma for many years and the resulting MRIs and CT scans confirmed that: for one thing, my femurs were being excavated by myeloma and my left femur had a ‘lytic lesion’ of 10 centimeters in length at the distal end closest to my knee and that the whole-body chronic pain I was dealing with which was clearly an effect of myeloma. That explained why I was in such constant pain all the time and increasingly unable to engage in the kinds of wonderful activities I had anticipated being able to engage in after my retirement in 2012. Of course, age plays a huge part in a body’s preparation for death, its entropy. We inevitably get weaker and have age-related physical symptoms that preclude strenuous activity. I don’t think that evolution had in mind (so to speak) that we would live so long. So now most of us over seventy have back and neck problems that tell us it’s time to slow down and forego the strenuous activities that were the hallmarks of earlier life. 

When I was finally diagnosed with myeloma, I was prescribed pain medications on top of the chemo meds I would be taking for the foreseeable future to deal specifically with my cancer. One of those meds was hydromorphone, a synthetic opioid much stronger than morphine. After some time, I was also prescribed other meds to deal with the neuropathic pain I was suffering brought on by myeloma. I was offered and take gabapentin. I was offered, took nortriptyline, then stopped taking it a few months back because I couldn’t stand the side effects it produced: unable to taste my food, enjoy eating, and I had dry mouth all the time. Enough of that. 

So, I’ve been taking a low dose of hydromorphone in two forms since late 2019. One form is a slow release 3 milligram tablet taken in the morning and 6 milligrams in the evening. It’s designed to produce ongoing relief from pain. I was also prescribed 2 milligram tablets of hydromorphone as a ‘breakthrough’ med if the pain got out of hand. I did take the breakthrough hydromorphone occasionally especially after I had indulged in some activity more strenuous than was good for me. It always worked if I took enough of it. The most I ever took was 18 milligrams, and that was only a couple of times. Taking the hydromorphone in that form eliminated some of the more egregious types of pain I endured, mostly in my thoracic area, lower back, neck, and legs, well in my whole body is what I’m saying.

Lately I’ve been feeling that I might be able to forgo some of my pain meds because I’ve been feeling pretty good. My neck pain is still nasty and prevents me from painting and drawing. Sculpting, especially with a chainsaw, is out of the question. I tried backing off gabapentin and soon realized that that was a mistake. My neuropathic pain returned with a vengeance. I’m now taking a bit more Gaba than I had been. The reality is that every med I take has side effects. None are purely capable of producing pain relief without negative consequences. Dexamethasone, for example, one of my chemo meds, is a powerful pain killer, but has huge negative consequences over time resulting in severe bone deterioration. It’s a glucocorticoid (Google it). It is not to be taken lightly although in my desperate state over the pain in my neck, I will go to the Pain Clinic at the Nanaimo Hospital in October and have some Dex injected into my neck. According to the doctor there, it may help, it may not. What have I got to lose at my age by giving it a try?

Anyway, getting back to hydromorphone. Of course, I knew that taking an opioid was fraught with issues, not the least of which is addiction. However, faced with severe chronic pain in most parts of my body, hydromorphone produced some relief and allowed me to resume some of my former activities. I can still write. Problem is that there is a balancing act when taking opioids for pain relief. Take too much and you become brain-addled and incapable of much in the way of coherent thought. Take too little and the pain relief objective is undermined.

In the face of the negative consequences of taking a powerful opioid like hydromorphone, I decided recently that I would try to withdraw from it. I knew that I shouldn’t try going cold turkey, so I decided to do the right thing and go cold turkey. Go figure! I stopped taking it last Sunday. I figured that since I was on such a low dose, how could I possibly be addicted? Well, I am addicted and the proof of that was how my body reacted to the withdrawal. I’ve never experienced in my life the effects of withdrawal. I didn’t experience some of the more horrific effects like vomiting and diarrhea, but after a while I just couldn’t stand the overall drastic body dysphoria that was the outcome of withdrawal. There’s no way I could sleep. I was agitated to the point of distraction. I could not relax or stay still. I paced. I sat down. I paced again. It was awful.

Consequently, Carolyn and I decided that I should probably resume taking hydromorphone in the usual way until my appointment at the pain clinic to see what my cortisone injections might produce in the way of pain relief. At that time, I will consult with my family doctor to develop a proper plan for withdrawal. I am prepared, though, for the possibility that I will not be able to live without some chemistry enabling a life with a modicum of relief from the grinding chronic pain that is my constant daily companion. My pain meds, so far, have proven effective. It may be that I’m suffering from some sort of moral panic. I’ve done some self-psychotherapy and have concluded that there is a distinct possibility that I may be in a moral existential crisis. How could a big, strong guy like me need opioids? The answer to that question is still blowing in my mind’s wind and may be the subject of another blog post.